Probability distributions of grapheme frequencies in Irish and Manx

Wilson, Andrew (2013) Probability distributions of grapheme frequencies in Irish and Manx. Journal of Quantitative Linguistics, 20 (3). pp. 169-177. ISSN 0929-6174

Full text not available from this repository.

Abstract

Drawing on the work of Grzybek and colleagues on Slavic and German, this study tests three hypotheses regarding the probability distribution of grapheme frequencies in Irish and Manx. First, is the 1-displaced negative hypergeometric distribution an appropriate theoretical distribution for grapheme frequencies in these languages? Second, does the language with the larger grapheme inventory exhibit larger values of the parameter K in this distribution? Third, are the parameters K and M of the 1-displaced negative hypergeometric distribution positively related in both languages? An analysis of 32 parallel texts (16 Irish + 16 Manx) suggests that the 1-displaced negative hypergeometric distribution is an appropriate model for both languages and that the parameters K and M are positively related. However, the analysis does not support the hypothesis that the language with the larger grapheme inventory also has higher values of K. Further work needs to clarify how far this latter finding extends beyond this sample of Irish and Manx.

Item Type:
Journal Article
Journal or Publication Title:
Journal of Quantitative Linguistics
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/1200/1203
Subjects:
ID Code:
65621
Deposited By:
Deposited On:
12 Jul 2013 12:18
Refereed?:
Yes
Published?:
Published
Last Modified:
24 Mar 2020 02:58